Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 279, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2004, 1:26 AM CDT for Wilson County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 1:26 AM CDT (06:26 UTC)
- Expired
- Aug 28, 2004, 2:30 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Wilson County, KS
The radar
The Wichita radar (KICT), 148 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3473 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 28.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 280626 SVRICT KSC205-280730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 126 AM CDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILSON COUNTY IN SOUTHEAST KANSAS * UNTIL 230 AM CDT. * AT 126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF BENEDICT...OR ABOUT 19 MILES WEST OF CHANUTE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR BUFFALO AROUND 140 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WILSON COUNTY UNTIL 230 AM CDT. LAT...LON 3762 9584 3755 9577 3772 9560 3772 9575 $$ /SEDLOCK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:10 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 27, 9:10 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 910 PM CDT FRI AUG 27 2004 .DISCUSSION... MESO UPDATE: OUTFLOW BNDRY FM CLUSTER CONTINUES TO EXPAND. THREAT HAS SHIFTED TO WIND/HAIL/HEAVY RAIN. CALLS SUG 88D WNDS AT LOWEST SLICE ARE MAKING IT TO GROUND, WITH WDSPD 30-40+ MPH WINDS ACRS SUMNER COUNTY. LLVL CAPE/HELICITIES HAVE COME DOWN, AND DO NOT ANTIPATE FURTHER LANDSPOUT TORNADO THREAT. CURRENT TORNADO WARNING FOR COWLEY WL CONTINUE TO EXPIRATION WITH INTERSECTION OF OUTFLOWS/SFC FNT NR OK BDRY. ANTICIPATE STRONGEST STORMS WL GRADUALLY SHIFT INTO SE KS, WITH HIER INSTBY, HOWEVER SW FLOW ALF IN ADVANCE OF SHRTWV MAY KEEP ELEVATED STORMS BUBBLING TO THE W, WITH WWD DVLPMT PSBL. ISOLD HAILERS WITH ELEVATED STORMS PSBL. SOME RA/SHRA ALREADY OCCURING IN NW KS WITH COLDER AIR ALF/VCNTY OF SHRTWV. SUSPECT SHOWERS/TSTMS WL DVLP INTO N CNTRL KS WITH THIS ARND/AFT MIDNGT. -HOWERTON .PREVIOUS DISCUSSION... 718 PM CDT FRI AUG 27 2004 MESOSCALE UPDATE: IN NEAR TERM CLUSTER OVR BUTLER/NW COWLEY AND ERN SUMNER ARE PRIMARY CONCERN. SML BULLSEYE IN LLVL CAPE/HELICITY IN ERN COWLEY COUNTY. LANDSPOUT TYPE TORNADO THREAT WL MOST LIKELY BE BRIEF AND LOCALIZED, WHERE FAVORABLE BOUNDARY INTERSECTIONS AND RAPID UPDRAFT DVLPMT ACRS SUMNER/COWLEY. TORNADOES SHOULD BE SHORT LIVED AND BRIEF. OUTFLOW NOT PROGRESSING VERY FAR SE, SO THREAT FOR HEAVY RAIN WL CONTINUE WITH TRAINING ECHOES NW OF OUTFLOW BNDRY. -HOWERTON ----------------------------- 330 PM CDT FRI AUG 27 2004 MAIN CONCERN WILL BE CONVECTION BREAKING THIS EVENING AND OVERNIGHT WITH HEAVY RAIN POTENTIAL. THEN ENDING OF SHOWERS SATURDAY. THIS EVE-TNGT: WAVY FRONTAL BOUNDARY EXTENDS FROM STJ-MHK-HUT. LOTS OF LOW LEVEL MOISTURE AND VERY UNSTABLE ATMOSPHERE AHEAD OF THE FRONT GENERALLY SE OF THE TURNPIKE. WV SATL SHOWS WEAK S/WV MOVING OUT OF THE OK PANHANDLE. EXPECT RAPID TSRA DVLPMNT LATE THIS AFTN INTO THIS EVE AS MID LEVEL CAP IS WEAKENED AS S/WV MOVES OVER THE AREA. VERY UNSTABLE AIRMASS IN PLACE, SO ONCE TSRA DVLPS, EXPECT THE STORMS TO GO SVR RAPIDLY. SHEAR PROFILE IS UNIDIRECTIONAL ALONG THE BOUNDARY SO MAIN SVR THREAT APPEARS TO BE LARGE HAIL AND DAMAGING WINDS. EXPECT INITIAL DVLPMNT OVER NW MO WITH TSRA BUILDING SW ALONG THE FRONT INTO ERN KS AS CAP ERODES. TSRA WILL SAG SLOWLY SOUTH INTO SERN KS TNGT WITH FRONTAL BOUNDARY SLOWING AS IT MOVES SE WITH UPR FLOW PARELLEL TO THE FRONT. SO EXPECT SOME TRAINING OF TSRA ECHOES WITH HEAVY RAINFALL POSSIBLE AS RRQ OF THE UPPER LEVEL JET WILL CONTINUE TO LOCATED ACROSS ERN HALF OF KS FOR MUCH OF THE OVERNIGHT PERIOD, ADDING TO THE UPPER LVL DIFLUENCE TO PRODUCE VERY EFFICIENT RAINFALL PRODUCERS OVERNIGHT. HAVE ALREADY ISSUED A FLOOD WATCH FOR SERN KS WITH HEAVY RAINFALL IN MIND WITH PW VALUES APPROACHING 200 PERCENT AND 850H DWPTS IN THE UPPER TEENS. SAT: EXPECT SOME SHRA/TSRA TO STILL BE GOING ACROSS SERN KS DURING THE MORNING HOURS. BUT EXPECT THE SHRA TO END BY AROUND 15Z/SAT AS DOWNGLIDE KICKS IN ACROS MOST OF KS BRINGING AN END TO THE PRECIP. WILL KEEP FLLOD WATCH GOING UNTIL AT LEAST 15Z AS FLOOD THREAT WILL PROBABLY BE ONGOING DURING THIS TIME PERIOD. WILL ALSO START TO CLEAR OUT CLOUD COVER BY THE AFTERNOON HOURS AS DOWNGLIDE ERODES THE CLOUD COVER. FRONTAL PASSAGE WILL ALSO BRING IN SOME MORE UNSEASONABLY COOLER AIR WITH SUN-TUE: CANADIAN HIGH PRESSURE SETTLES INTO THE PLAINS FOR AN EXTENDED STAY LATE SAT INTO SUN. LOTS OF SUNSHINE AROUND BUT COOL AIRMASS WILL KEEP TEMPS BELOW SEASONAL NUMBERS. SFC RIDGE MOVES SE INTO OK/ARK FOR MON-TUE WITH MOISTURE RETURN BASICALLY CUT OFF FROM THE PLAINS. TUE-THU: WILL KEEP THE REST OF THE EXTENDED DRY AS WEAK UPPER RIDGE AND SW FLOW RETURNS TO THE PLAINS. MOISTURE RETURN APPEARS TO STAY SOUTH AND WEST OF THE AREA DURING THIS TIME PERIOD WITH ANY SIGNIFICANT S/WV STAYING NW OF THE AREA SO DRY WX WITH A SLOW WARMING PERIOD DURING THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 79 56 81 / 60 20 5 0 HUTCHINSON 62 79 55 82 / 40 10 0 0 NEWTON 63 78 56 81 / 50 10 5 0 ELDORADO 65 78 56 81 / 70 20 5 0 WINFIELD-KWLD 66 80 59 81 / 90 20 5 0 RUSSELL 58 78 54 82 / 10 5 0 0 GREAT BEND 59 79 54 82 / 10 10 0 0 SALINA 60 81 55 84 / 30 10 0 0 MCPHERSON 61 79 55 82 / 40 10 0 0 COFFEYVILLE 69 80 60 80 / 90 50 5 0 CHANUTE 67 78 59 79 / 90 50 5 0 IOLA 67 78 58 79 / 90 50 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR SOUTHEASTERN KANSAS TONIGHT INTO SATURDAY MORNING. && 22/KETCHAM
Hazardous weather outlook, Aug 27, 3:45 PM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT FRI AUG 27 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY EAST OF A WICHITA TO HILLSBORO LINE AFTER 4 PM THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE MAJORITY OF THE STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH, BUT THE STRONGER STORMS WILL MOVE EAST AT 15 TO 20 MPH. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS AREAS EAST OF THE KANSAS TURNPIKE OVERNIGHT. SOME OF THE STORMS COULD ALSO BECOME SEVERE, BUT THE MAIN THREAT WILL BE VERY HEAVY RAINFALL. RAINFALL AMOUNTS UP TO 2 INCHES WILL BE POSSIBLE IN SOME AREAS, WHICH MAY CAUSE LOCALIZED FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR SOUTHEAST KANSAS. SEE THE LATEST FLOOD PRODUCT FOR MORE INFORMATION ABOUT THIS FLOODING THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL COME TO AN END ACROSS SOUTHEAST KANSAS BY AROUND NOON SATURDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND THE HEAVY RAINFALL THREAT WILL DIMINISH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING, MAINLY EAST OF THE TURNPIKE. RAINFALL AND FLOODING REPORTS WOULD ALSO BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/KETCHAM
In the hours before
Local storm report, Aug 27, 8:38 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 3 W OXFORD 37.27N 97.22W
08/27/2004 1.00 INCH SUMNER KS AMATEUR RADIO
&&
LFWLocal storm report, Aug 27, 8:40 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 6 E COTTONWOOD FALLS 38.37N 96.43W
08/27/2004 0.75 INCH CHASE KS PUBLIC
&&
LFWLocal storm report, Aug 27, 9:59 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL EL DORADO 37.82N 96.86W
08/27/2004 1.00 INCH BUTLER KS TRAINED SPOTTER
0618 PM HAIL 1 W DOUGLASS 37.52N 97.03W
08/27/2004 0.88 INCH BUTLER KS EMERGENCY MNGR
0630 PM HAIL DOUGLASS 37.52N 97.01W
08/27/2004 0.75 INCH BUTLER KS NWS EMPLOYEE
0630 PM TSTM WND GST UDALL 37.39N 97.12W
08/27/2004 60 MPH COWLEY KS EMERGENCY MNGR
0640 PM TSTM WND GST 5 SE BELLE PLAINE 37.34N 97.21W
08/27/2004 60 MPH SUMNER KS PUBLIC
SOME TREE LIMB DAMAGE UP TO 3INCH DIAMETER.
0640 PM HAIL 5 SE BELLE PLAINE 37.34N 97.21W
08/27/2004 0.88 INCH SUMNER KS PUBLIC
0640 PM HAIL 3 NE EL DORADO 37.85N 96.82W
08/27/2004 0.75 INCH BUTLER KS TRAINED SPOTTER
0641 PM HAIL UDALL 37.39N 97.12W
08/27/2004 1.00 INCH COWLEY KS EMERGENCY MNGR
0709 PM TORNADO 1 S UDALL 37.37N 97.12W
08/27/2004 COWLEY KS EMERGENCY MNGR
BREIF TOUCH DOWN SOUTH SIDE OF TOWN.
0710 PM HAIL UDALL 37.39N 97.12W
08/27/2004 1.00 INCH COWLEY KS EMERGENCY MNGR
0715 PM FUNNEL CLOUD 1 E WELLINGTON 37.27N 97.38W
08/27/2004 SUMNER KS EMERGENCY MNGR
0730 PM TORNADO 3 S WELLINGTON 37.23N 97.40W
08/27/2004 SUMNER KS TRAINED SPOTTER
0743 PM NON-TSTM WND GST 7 W WINFIELD 37.27N 97.10W
08/27/2004 60 MPH COWLEY KS AMATEUR RADIO
0745 PM TSTM WND GST 6 NW WINFIELD 37.33N 97.05W
08/27/2004 70 MPH COWLEY KS AMATEUR RADIO
0749 PM TORNADO 3 S WELLINGTON 37.23N 97.40W
08/27/2004 SUMNER KS LAW ENFORCEMENT
0755 PM TORNADO WELLINGTON 37.27N 97.40W
08/27/2004 SUMNER KS LAW ENFORCEMENT
TORNADO STATIONARY.
0755 PM TORNADO 3 S WELLINGTON 37.23N 97.40W
08/27/2004 SUMNER KS LAW ENFORCEMENT
TORNADO STATIONARY.
0801 PM HAIL 1 W WINFIELD 37.27N 96.99W
08/27/2004 1.00 INCH COWLEY KS LAW ENFORCEMENT
0805 PM FLASH FLOOD 3 W OXFORD 37.27N 97.22W
08/27/2004 SUMNER KS AMATEUR RADIO
WATER OVER ROAD
0815 PM FLASH FLOOD 3 SW OXFORD 37.24N 97.21W
08/27/2004 SUMNER KS AMATEUR RADIO
WATER OVER ROAD.
0815 PM HAIL 6 E COTTONWOOD FALLS 38.37N 96.43W
08/27/2004 0.75 INCH CHASE KS PUBLIC
0827 PM HAIL 3 W OXFORD 37.27N 97.22W
08/27/2004 1.00 INCH SUMNER KS AMATEUR RADIO
0900 PM FLASH FLOOD 3 W OXFORD 37.27N 97.22W
08/27/2004 SUMNER KS AMATEUR RADIO
HIGHWAY 160 WEST OF OXFORD BETWEEN ROCK ROAD AND OLIVER
ROAD. HIGHWAY CLOSED DO TO WATER OVER ROAD.
&&
LFWLocal storm report, Aug 27, 10:25 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1025 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL DOUGLASS 37.52N 97.01W
08/27/2004 1.25 INCH BUTLER KS NWS EMPLOYEE
&&
LFWSpecial weather statement, Aug 27, 11:05 PM CDT, 2 hours 21 minutes before
KSZ053-069>071-083-092>095-098-280450- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1105 PM CDT FRI AUG 27 2004 ...SEVERE WEATHER WATCH UPDATE MESSAGE... SEVERE THUNDERSTORM WATCH NUMBER 794 HAS BEEN ALLOWED TO EXPIRE AT 11 PM CDT. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS: WOODSON...WILSON...ELK...GREENWOOD...CHAUTAUQUA...SUMNER... SEDGWICK...COWLEY...BUTLER...AND CHASE. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA OVERNIGHT. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED. CARUSO
Local storm report, Aug 28, 12:54 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 AM CDT SAT AUG 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO 1 S WELLINGTON 37.26N 97.40W
08/27/2004 SUMNER KS BROADCAST MEDIA
AT 4OTH STREET SOUTH AND HIGHWAY 81, TWO HOMES DAMAGED.
WALLS REMOVED, ROOF GONE, TREE DAMAGE AROUND ONE HOME.
OTHER HOME, 60 FEET AWAY SUSTAINED SOME ROOF DAMAGE.
POWER LINES DOWN NEARBY.
&&
TESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Aug 27, 7:19 PM CDT | Tornado Warning | ICT | Sumner | 56 min |
| Aug 27, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Aug 27, 8:02 PM CDT | Flash Flood Warning | ICT | Sumner | 6 hr |
| Aug 27, 8:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 67 min |
| Aug 27, 8:12 PM CDT | Flash Flood Warning | ICT | Cowley | 6 hr |
| Aug 27, 8:14 PM CDT | Tornado Warning | ICT | Sumner | 61 min |
| Aug 27, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 56 min |
| Aug 27, 10:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Aug 28, 3:07 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.